Journal article

On approximation of Markov binomial distributions

Aihua Xia, Mei Zhang

BERNOULLI | INT STATISTICAL INST | Published : 2009

Abstract

For a Markov chain X = {Xi, i = 1, 2,⋯, n} with the state space {0, 1}, the random variable S := ∑ni= 1Xi is said to follow a Markov binomial distribution. The exact distribution of 5, denoted £5, is very computationally intensive for large n (see Gabriel [Biometrika 46 (1959) 454-460] and Bhat and LaI [Adv. in Appl. Probab. 20 (1988) 677-680]) and this paper concerns suitable approximate distributions for CS when X is stationary. We conclude that the negative binomial and binomial distributions are appropriate approximations for LS when Var S is greater than and less than ES, respectively. Also, due to the unique structure of the distribution, we are able to derive explicit error estimates ..

View full abstract

University of Melbourne Researchers

Grants

Funding Acknowledgements

This work was done when the corresponding author Met Zhang worked as a research fellow at the University of Melbourne, and was supported by the ARC Centre of Excellence for Mathematics and Statistics of Complex Systems